North Carolina, 2024Damaging Winds in North Carolina, May 24, 2024
May 24, 2024 · NWS RNK · 3 events in 1 county or zone
A weak surface boundary centered across north central North Carolina was the focus for isolated afternoon thunderstorms. Ample surface heating and modest moisture return was in place, which aided in thunderstorm development.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak surface boundary centered across north central North Carolina was the focus for isolated afternoon thunderstorms. Ample surface heating and modest moisture return was in place, which aided in thunderstorm development. These thunderstorms produced a few instance of damaging wind across Caswell County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 24, 5:57 AM EST, 7 hours 17 minutes earlier.
Area forecast discussion, May 24, 5:57 AM EST, 7 hours 17 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
657 AM EDT Fri May 24 2024
.SYNOPSIS...
A front stalled across the Ohio Valley will result
in multiple days with showers and thunderstorms over
the area. Then a low pressure system crossing the Great Lakes
will push a cold front through the Mid Atlantic region early
Tuesday. This will lead in drier and cooler weather for the
middle of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 245 AM EDT Friday..
Key message:
- Best probability of precipitation is this morning
Water vapor satellite images showed a well defined short wave along
the Ohio River between Ohio and Kentucky early this morning. This
feature was tracking northeast along with clusters of showers and
thunderstorms over the Mid Atlantic region. HRRR bring showers and
thunderstorms across southeast West Virginia and the Alleghany
highlands closer to the upper wave this morning. The upper trough
with this wave will be along the east coast by afternoon.
Surface and low level winds turn to the northwest to northeast
during the day and the air mass will not be more stable this
afternoon and tonight. This will limit the areal coverage and
intensity of any showers and thunderstorms and removes the area from
the marginal risk of severe weather and excessive rainfall.
Bufkit forecast soundings show mid and upper levels drying out
behind the short wave. But with lingering low level moisture and
some westerly component to the wind will not get rid of much cloud
cover. The combination of light wind and near surface moisture may
result in patchy fog overnight.
No significant changes planned to temperatures in this time frame.
Still above normal, especially for the lows.
&&
.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
As of 145 AM EDT Friday...
Key Points:
1. Scattered showers and storms for Saturday.
2. A brief dry period late Saturday night and early Sunday.
3. Better chances of showers and storms Sunday afternoon through
Monday night with the approach and passage of a cold front.
4. Above average temperatures through the period.
A look at the 23 May 12Z NCEP Ensemble Mean 500 mb Geopotential
heights shows our region on Saturday within a nearly zonal flow.
However, even with ensemble averaging, a weak shortwave trough is
depicted crossing our area within this flow. Across the Rockies, a
stronger low/trough is developing. On Sunday, a shortwave ridge now
is depicted over our region, with a shortwave trough over the mid-
Mississippi River valley. The broader trough across western CONUS is
expected to move closer to central CONUS and lose a bit of its
amplification. By Monday morning, the central CONUS trough shows
signs of deepening closer to the Mississippi Valley. By late Monday
night, this trough trends a bit negatively tilted as its axis swings
into the Southern Appalachians. At the surface, on Saturday morning,
a cold front is expected to extend from the central Great Lakes
region south into the Ohio Valley. By Sunday morning, this front
will have moved through our region and be located along eastern
VA/NC. An area of low pressure will also be located across the
Central Plains states. By Monday morning, this same low is expected
to be over the mid-West with an associated cold front trailing
southwest across the Lower Ohio and Tennessee Valleys. By late
Monday night, the low will be near the Ontario/Quebec border with
the front located east of our region.
Output from the 23 May 12Z Ensemble Situational Awareness Table
shows 850mb temperatures across the area are expected to be around
+16C Saturday, +16C to +17C Sunday and Monday. Those areas touching
+17C will see values within the 90 to 97.5 percentile of the 30-year
climatology. Precipitable Water values on Saturday will average 1.25
inches across the area, 1.00 to 1.25 inches on Sunday, and 1.00 to
1.50 inches on Monday, with the high end of this range across
eastern parts of the region.
The above weather scenario suggestion the following forecast for the
area. Saturday will be a day with scattered showers and storms
thanks to the passing shortwave trough. However, by late Saturday
night into the first part of Sunday, we may have a break in the
activity with the quick passage of the shortwave ridge. However, by
the afternoon, the influence of the next advancing system will be
noted by an increase in shower and storm activity heading into the
evening hours, especially western parts of the area. Sunday night
into Monday precipitation probabilities will continue to be greatest
across western parts of the area with the approach of a strong cold
front. Either late Monday afternoon or early Monday night, the cold
front is expected to cross our region. Behind the front, winds shift
northwest and become gusty. Some guidance offers 850mb winds around
30kts Monday night. These winds and perhaps a reinforcing front will
allow for isolated to scattered showers across the mountains late
Monday night. Temperatures during this portion of the forecast are
expected to be well above normal for this time of year.
Confidence levels for this section of the forecast are moderate.
&&
.LONG TERM /TUESDAY THROUGH THURSDAY/...
As of 145 AM EDT Friday...
Key Points:
1. Residual showers across SE WV Tuesday and Wednesday
2. Trending cooler through the period.
A look at the 23 May 12Z NCEP Ensemble Mean 500 mb Geopotential
heights shows a slow progression eastward of an upper longwave
trough. The feature will extend from the central Great Lakes region
to eastern TN Tuesday morning, have made little progress eastward by
Wednesday morning, and by Thursday morning be centered from NY south
to eastern SC. At the surface, a cold front will be located east of
the region with a northwest flow regime behind it over our area.
High pressure will be over the Central Plains. As we progress into
Thursday, the center of the high progresses into the Mississippi
River Valley while the front hugs the Atlantic Coast.
Output from the 23 May 12Z Ensemble Situational Awareness Table
shows 850mb temperatures trending lower than recent days, with
numbers more in the +12C to +14C range on Tuesday. For Wednesday and
Thursday, the downward trend continues with values around +10C.
Precipitable Water values will average 0.75 to 1.00 inch on Tuesday,
0.75 inch on Wednesday, and 0.75 inch or slightly less on Thursday.
The above weather scenario suggests a trend these three days with
decreasing chances of showers and storms as high pressure progresses
towards the area from the west. However, with a persistent northwest
flow between the approaching high and the departing low, we may see
at least scattered showers over parts of Southeast West Virginia.
Additionally, with the axis of the upper trough slow to progress
across the region, we will likely maintain some degree of steep
lapse rates aloft helping to promote instability, perhaps helping to
generate some showers east of the Blue Ridge, especially on Tuesday.
Temperatures during this portion of the forecast will begin a few
degrees above normal. By Wednesday, values a few degrees below
normal are expected.
Confidence levels for this section of the forecast are moderate.
&&
.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
As of 650 AM EDT Friday..
Scattered MVFR showers this morning then VFR this afternoon.
KFCX NWS was showing an MCV over KLWB this morning. This
feature was associated with an upper level short wave and was
tracking northeast along with clusters of showers and MVFR
thunderstorms over the Mid Atlantic region.
Last few runs of the SPC HRRR bring showers and thunderstorms
across southeast West Virginia and the Alleghany highlands then
dissipates much of the precipitation by 14Z/10AM with the upper
wave then along the east coast by 18Z/2PM. Have maintained at
least a low probability of precipitation until the winds turn
to the northwest to northeast and the air mass becomes more stable
this afternoon and tonight.
Bufkit forecast soundings show mid and upper levels drying out
behind the short wave. But with lingering low level moisture and
some westerly component to the wind may not get rid of much
cloud cover. Do have VFR ceilings lifting and becoming sct
gradually.
The combination of light wind and near surface moisture may
result in patchy MVFR to IFR fog overnight. This will be highly
dependent on the clouds clearing out.
Below average confidence for ceiling, wind, and visibility
EXTENDED AVIATION OUTLOOK...
Periods of showers and thunderstorms, especially each afternoon
and evening, will continue through Monday. MVFR conditions remain
likely with any of the thunderstorms.
A front will cross through the area early Tuesday turning winds
to the northwest and eventually bringing drier air in the area.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...DS
LONG TERM...DS
AVIATION...AMS/NF
Hazardous weather outlook, May 24, 7:46 AM EST, 5 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
846 AM EDT Fri May 24 2024
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-251300-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
846 AM EDT Fri May 24 2024
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...Today and tonight.
Scattered thunderstorms will be possible today, mainly affecting
areas along and north of the Blue Ridge, as well as the Piedmont of
VA and NC. The strongest storms will bring a risk for isolated
damaging wind gusts and small hail.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Scattered to numerous thunderstorms are expected each afternoon and
evening Saturday through Monday. A few storms may be severe with
large hail and damaging winds, especially Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
In the hours before
Local storm report, May 24, 8:40 AM EST, 4 hours 34 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
940 AM EDT Fri May 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 AM Flood 3 ESE Lewisburg 37.78N 80.39W
05/24/2024 Greenbrier WV Emergency Mngr
The Caldwell tunnel on Route 63, Harts Run
tunnel on Route 60, and the Tuckahoe tunnel
are all impassable due to flooding water. A
water rescue was also performed due to a
vehicle stuck in a tunnel.
&&
VFJSpecial weather statement, May 24, 12:11 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
111 PM EDT Fri May 24 2024
VAZ044-241745-
Pittsylvania VA-
111 PM EDT Fri May 24 2024
...A STRONG THUNDERSTORM WILL IMPACT
SOUTHWESTERN PITTSYLVANIA COUNTY AND THE CITY OF DANVILLE THROUGH 145
PM EDT...
At 110 PM EDT, Doppler radar was tracking a strong thunderstorm near
Swansonville, or 9 miles northwest of Danville, moving southeast at
15 mph.
HAZARD...Wind gusts up to 40 mph, pea size hail and heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Danville...
Blairs...
Dry Fork...
Westover Hills...
Aiken Summit...
Cascade...
and Ringgold.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3655 7971 3665 7969 3682 7945 3655 7922
3654 7934 3654 7967
TIME...MOT...LOC 1710Z 314DEG 13KT 3665 7955
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RSThunderstorm Wind, Caswell
- When
- May 24, 1:14 PM EST to 1:15 PM EST
- Where
- Caswell County, 1.67 mi W of Yanceyville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 36.400, -79.360
Thunderstorm winds downed one tree in the 1100 block of Hatchett Road, and another tree in the 3300 block of Badgett Sisters Parkway.
Thunderstorm Wind, Caswell
- When
- May 24, 1:30 PM EST
- Where
- Caswell County, 0.56 mi E of Fitch
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.330, -79.320
Thunderstorm winds downed one tree that landed across George Russell Road.
Thunderstorm Wind, Caswell
- When
- May 24, 1:36 PM EST
- Where
- Caswell County, 1.38 mi N of Hightowers
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.350, -79.250
Thunderstorm winds downed one tree near state highway 86.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Arkansas, May 24, 2024$500,000 · EF1 · 6 events
- Tornadoes in Iowa, May 24, 2024$292,000 · EF1 · 7 events
- Tornadoes and Hail in Iowa, May 24, 2024EF1 · 52 events
- Hail and Damaging Winds in Iowa, May 24, 20242.75 in hail · 68 events
- Hail and Damaging Winds in Indiana, May 24, 2024$109,000 · 1.25 in hail · 13 events
- Flash Flooding and Hail in Mississippi, May 24, 2024$61,000 · 2.75 in hail · 23 events
- Damaging Winds in Maryland, May 24, 2024$112,000 · 52 kt wind · 4 events
- Tornadoes and Damaging Winds in Iowa, May 24 to 25, 2024EF1 · 26 events
- Tornadoes and Hail in Illinois, May 24, 2024EF1 · 15 events
- Flash Flooding and Flooding in Illinois, May 24, 20241.75 in hail · 34 events
- Tornado and Hail in North Carolina, May 24, 2024EF1 · 8 events
- Flash Flood and Hail in Missouri, May 24, 2024$30,000 · 2.5 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1181165, 1181164, 1181163.